Kansas, 2016

Hail and Damaging Winds in Kansas, August 24, 2016

August 24, 2016 · NWS TOP · 39 events in 8 counties and zones

Several supercell thunderstorms developed during the late afternoon and evening hours; producing numerous large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several supercell thunderstorms developed during the late afternoon and evening hours; producing numerous large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:53 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 24, 2:53 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
353 PM CDT WED AUG 24 2016

.SHORT TERM...(This Evening through Thursday)
Issued at 251 PM CDT WED AUG 24 2016

The main focus for the short-term is on the potential for strong to
severe storms and locally heavy rainfall.

This morning scattered showers and isolated storms lifted northward
across the CWA as a mid-level wave tracked northward into Nebraska.
With this wave advancing into Nebraska, visible satellite imagery
shows the cloud cover has begun to scatter out some across portions
of east central and southeast Kansas this afternoon. The peaks of
sunshine have allowed temperatures to warm into the mid/upper 80s
across east central Kansas with dewpoints still in the low 70s.  As
a result, conditions should continue to destabilize across eastern
Kansas late this afternoon into this evening.  Surface observations
show that the cold front is progressing across north central Kansas,
with winds in Concordia shifting to the north and temperatures
plunging into the 60s to around 70 degrees. As this front shifts
eastward into the more destabilized air mass across eastern Kansas,
expect thunderstorms to quickly initialize along the boundary,
generally along a line stretching from Abilene to Manhattan.  Low-
level flow will initially be nearly parallel to the boundary, so
could see some heavy rainfall from these storms along the boundary.
With conditions destabilizing, CAPE values should reach 2000-3000
J/kg.  Mesoanalysis shows strong 0-6km wind shear across east
central Kansas of 40-50kts.  With these conditions in place, severe
thunderstorms will be possible late this afternoon through this
evening with the primary threats being large hail and damaging
winds.  Models show 0-1km wind shear values increasing early this
evening across far east central Kansas with the increasing low-level
jet, so cannot rule out the potential for an isolated tornado threat
as well.  With PWAT values of around 2 inches, these thunderstorms
will likely be capable of producing periods of moderate to heavy
rainfall. Models have trended a bit further south with the areas of
best potential for rainfall amounts of 1-2 inches, so have expanded
the Flash Flood Watch for most locations along and north of I-70
until Thursday morning. Models have trended a bit faster with the
front tracking eastward and, thus, have shown trends of diminishing
precipitation late tonight and overnight across north central
Kansas.  Some models show the potential for another mid-level wave
to lift into central Kansas overnight into Thursday morning, which
would bring additional storms to north central Kansas.  However,
have just chance PoPs at this time due to lower confidence amongst
the models.  The uncertainty in the potential for Thursday morning
storms results in some uncertainty with strong or severe storm
potential for Thursday afternoon.  With the frontal boundary
expected to be stalled out over southeast Kansas, the better
instability should be focused just south of the CWA.  However, with
decent enough instability and shear in place, a marginal risk for
strong to severe storms still exists for east central Kansas
Thursday afternoon. With cloud cover in place through much of the
day, have Thursday high temperatures ranging from the mid 70s to low
80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 251 PM CDT WED AUG 24 2016

Thursday night through Saturday...Another shortwave trough in
southwest flow aloft moves through Thursday night with the chance
for more showers and thunderstorms. Boundary tries to lift north
on Friday with best chance that day across northern KS. Tail end
of another shortwave trough moves through Friday night with best
chances still in northern KS closer to stronger dynamics. Saturday
is somewhat between systems with weakening flow aloft, however,
still can't drop precip chances as several of the models continue
to have surface boundary in the vicinity of northeast/east central
KS and convective development.

Saturday night through Wednesday...Rather stagnant pattern sets
up for the early to middle part of next week with relatively
weaker southwest to west flow aloft across the Central Plains.
Unfortunately, all models continue to show some type of weak
disturbances in the flow, and daily convective development. While
I doubt that the precip will be as widespread and heavy as over
the next couple days, POPs in the 30 to 40 percent range look
warranted through about Tuesday.

Beyond this forecast, perhaps the latter part of next week will
provide a respite for thunderstorm chances as both the GFS and
ECMWF show bulding heights and likely capped atmosphere. But
that's a long way out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1245 PM CDT WED AUG 24 2016

For the 18z TAFs, areas of showers and isolated storms will impact
the TAF sites early this afternoon with a brief break in
precipitation through late afternoon. More widespread thunderstorm
development is expected by early this evening, with some moderate
rainfall likely resulting in some reduced visibilities at times.
There will be the potential for some gusty winds if any stronger
storms develop near the TAF sites. Short-range models have been
showing storms diminishing from west to east overnight. However
there is the potential for at least MVFR cigs near KTOP/KFOE by
Thursday morning.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for KSZ010>012-020>024-026-038>040.

&&

SHORT TERM...Hennecke
LONG TERM...GDP
AVIATION...Hennecke
Hazardous weather outlook, Aug 24, 2:57 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT WED AUG 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-252100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. STRONG TO SEVERE STORMS
WILL BE POSSIBLE WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. ALSO CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED
TORNADO THREAT, PRIMARILY ACROSS FAR EAST CENTRAL KANSAS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE TONIGHT FROM THESE STORMS, AND A
FLASH FLOOD WATCH IS IN EFFECT FOR MOST LOCATIONS ALONG AND NORTH
OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE
70. HAIL AROUND AN INCH IN DIAMETER WILL BE THE MAIN SEVERE
WEATHER THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 24, 3:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT WED AUG 24 2016

KSZ009-010-242215-
WASHINGTON-MARSHALL-
450 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASHINGTON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...WASHINGTON...HANOVER...GREENLEAF...BARNES...
MORROWVILLE AND BREMEN.

LAT...LON 4000 9668 3972 9660 3971 9716 3988 9721
      4000 9671
TIME...MOT...LOC 2150Z 258DEG 31KT 3981 9710

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

22 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 24, 4:10 PM CST to 4:11 PM CST
Where
Washington County, 1.48 mi NNE of Hanover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.870

Wind gusts also estimated between 50 and 60 mph.

Hail, Shawnee

When
August 24, 5:30 PM CST to 5:31 PM CST
Where
Shawnee County, 1.28 mi ENE of Wakarusa
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -95.680

Time was estimated by radar.

Hail, Shawnee

When
August 24, 5:37 PM CST to 5:38 PM CST
Where
Shawnee County, 1.75 mi SW of (Foe)forbes Fld Tope
Measured
0.75 in hail
Reported by
Public
Coordinates
38.930, -95.690

Hail, Brown

When
August 24, 5:50 PM CST to 5:51 PM CST
Where
Brown County, 1.48 mi SSW of Morrill
Measured
1 in hail
Reported by
Public
Coordinates
39.910, -95.690

Thunderstorm Wind, Lyon

When
August 24, 5:53 PM CST to 5:54 PM CST
Where
Lyon County, 6.43 mi SSE of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -96.140

Power lines reported down.

Hail, Lyon

When
August 24, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, 4.84 mi S of Olpe
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.200, -96.170

Thunderstorm Wind, Lyon

When
August 24, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, 3.62 mi SSE of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.220, -96.150

Trees and power lines down.

Thunderstorm Wind, Lyon

When
August 24, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.260, -96.170

Widespread tree damage from northwestern Greenwood County all the way to Olpe.

Thunderstorm Wind, Lyon

When
August 24, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, 3.51 mi SE of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.230, -96.130

Delayed report. Two large trees around 2 feet in diameter were split at the base. Near Road 30 and Road P.

Thunderstorm Wind, Lyon

When
August 24, 6:05 PM CST to 6:06 PM CST
Where
Lyon County, 5.62 mi SE of Olpe
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -96.100

Tree limb 8 inches in diameter snapped.

Hail, Lyon

When
August 24, 6:12 PM CST to 6:13 PM CST
Where
Lyon County, 3.33 mi ESE of Olpe
Measured
1.5 in hail
Reported by
Public
Coordinates
38.260, -96.110

Thunderstorm Wind, Lyon

When
August 24, 6:14 PM CST to 6:15 PM CST
Where
Lyon County, 5.07 mi ENE of Olpe
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.290, -96.080

Radar estimated time. Hay barn roof re-angled and creased. Limbs up to 3 inches in diameter down. Bricks knocked off of chimney.

Hail, Douglas

When
August 24, 6:18 PM CST to 6:19 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.960, -95.260

Nickel to quarter size hail reported.

Hail, Douglas

When
August 24, 6:20 PM CST to 6:21 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
1.75 in hail
Reported by
Public
Coordinates
38.960, -95.260

Via social media.

Hail, Douglas

When
August 24, 6:20 PM CST to 6:21 PM CST
Where
Douglas County, 3.2 mi SSW of Lake View
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.980, -95.310

Wind gusts estimated to be 70 mph.

Hail, Lyon

When
August 24, 6:21 PM CST to 6:22 PM CST
Where
Lyon County, 1.77 mi WSW of Hartford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.290, -95.980

Report was relayed from KVOE.

Thunderstorm Wind, Douglas

When
August 24, 6:21 PM CST to 6:22 PM CST
Where
Douglas County, 3.2 mi SSW of Lake View
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.980, -95.310

Tree 15 inches in diameter was blown over.

Thunderstorm Wind, Douglas

When
August 24, 6:22 PM CST to 6:23 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.960, -95.260

Tree limb 4 inches in diameter is down.

Thunderstorm Wind, Douglas

When
August 24, 6:25 PM CST to 6:26 PM CST
Where
Douglas County, Lawrence Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Hail, Douglas

When
August 24, 6:26 PM CST to 6:27 PM CST
Where
Douglas County, 2.12 mi NW of Lawrence
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.990, -95.260

Report near Midland Junction.

Thunderstorm Wind, Douglas

When
August 24, 6:27 PM CST to 6:28 PM CST
Where
Douglas County, Lawrence Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Hail, Douglas

When
August 24, 6:28 PM CST to 6:29 PM CST
Where
Douglas County, 2.33 mi SSW of Lake View
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.990, -95.300

Report from near Michigan Street and the Turnpike.

Hail, Coffey

When
August 24, 6:34 PM CST to 6:35 PM CST
Where
Coffey County, 2.34 mi NNE of Strawn
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.300, -95.850

Winds were also estimated to be near 70 mph. Window screens were ripped off of a home.

Hail, Coffey

When
August 24, 6:36 PM CST to 6:37 PM CST
Where
Coffey County, 1.48 mi NNE of Ottumwa
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.300, -95.790

Hail, Coffey

When
August 24, 6:39 PM CST to 6:40 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.300, -95.730

Thunderstorm Wind, Coffey

When
August 24, 6:40 PM CST to 6:41 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

Hail, Coffey

When
August 24, 6:42 PM CST to 6:43 PM CST
Where
Coffey County, 4.27 mi NW of Sharpe
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
38.320, -95.740

Photo sent via social media. Time was estimated by radar.

Thunderstorm Wind, Coffey

When
August 24, 6:44 PM CST to 6:45 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -95.730

Pole barn 30x40 feet blown over.

Hail, Coffey

When
August 24, 6:45 PM CST to 6:46 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.300, -95.730

Hail, Coffey

When
August 24, 6:48 PM CST to 6:49 PM CST
Where
Coffey County, 0.69 mi S of Halls Summit
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.340, -95.670

Hail, Coffey

When
August 24, 6:51 PM CST to 6:52 PM CST
Where
Coffey County, 1.08 mi E of Halls Summit
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.350, -95.650

Hail, Coffey

When
August 24, 7:00 PM CST to 7:01 PM CST
Where
Coffey County, 6.24 mi S of Agricola
Measured
2.5 in hail
Reported by
Public
Coordinates
38.330, -95.520

Delayed report. Report via social media.

Thunderstorm Wind, Anderson

When
August 24, 7:03 PM CST to 7:04 PM CST
Where
Anderson County, 2.82 mi N of Harris
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.360, -95.440

Winds estimated to be 80-90 mph. Multiple power lines down. Several tree branches as large as 8 inches in diameter were snapped and shingles were blown off of a home within the area of K-31 and 2300 Road. Two outbuildings were destroyed about one mile east of the same intersection. The buildings were described as old and not very sturdy.

Thunderstorm Wind, Anderson

When
August 24, 7:04 PM CST to 7:05 PM CST
Where
Anderson County, 2.82 mi N of Harris
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.360, -95.420

A large barn sustained damage to its overhead doors and some roof panels were removed.

Hail, Franklin

When
August 24, 7:11 PM CST to 7:12 PM CST
Where
Franklin County, 4.39 mi E of Silkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.400

Thunderstorm Wind, Lyon

When
August 24, 7:14 PM CST to 7:15 PM CST
Where
Lyon County, 5.07 mi ENE of Olpe
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.290, -96.080

Radar estimated time. Hay barn roof re-angled and creased. Limbs up to 3 inches in diameter are down.

Hail, Franklin

When
August 24, 7:16 PM CST to 7:17 PM CST
Where
Franklin County, 4.39 mi E of Silkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.400

Radar estimated time.

Thunderstorm Wind, Franklin

When
August 24, 7:22 PM CST to 7:23 PM CST
Where
Franklin County, Richmond
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -95.250

Winds estimated to be 80-90 mph.

Thunderstorm Wind, Franklin

When
August 24, 7:24 PM CST to 7:25 PM CST
Where
Franklin County, 1.28 mi WNW of Ottawa Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.540, -95.270

Ottawa AWOS reported wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657319, 657320, 657321, 657322, 657323, 657324, 657325, 657326, 657327, 657328, 657329, 657330, 657331, 657332, 657333, 657334, 657336, 657337, 657338, 657339, 657340, 657341, 657342, 657343, 657344, 657345, 657346, 657347, 657348, 657349, 657350, 657351, 657352, 657353, 657354, 657355, 657356, 657357, 657358.